Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Want to switch from Depakote to Keppra due to weight gain, foggy thinking and memory loss. Recommendations?

I have been taking depakote for almost 20 years and want to change to Keppra. I am a 43 year old woman with complex partial seizures. The reason I want to change is because of the side effects of depakote ( weight gain , foggy thinking, loss of cognitive ability, short term memory loss ). What do you recommend or what research do you suggest I do?
Asked On : Wed, 1 Aug 2012
Answers:  1 Views:  167
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Neurologist 's  Response
Good morning ma'am. Sounds like you've thought this through and I agree with your desire to change based on the side effects which I don't think you should necessarily have to live with for the rest of your life if you've reached your limit. Of course, your risk in the switchover is that you may lose control of your seizures a bit before you are fully ramped up on the Keppra. I suggest that you consult with your neurologist and allow them to specify the dovetailing process between weaning down on VPA and ramping up Keppra. I do that sort of thing all the time so it's not technically difficult but sometimes logistics don't make it easy.

All the best.

I'd appreciate your rating this answer with STARS if you found the answer to be informative in some way.

Many Thanks.
Answered: Mon, 25 Aug 2014
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor